Allergies to Herbs?
Answered by: Susan Eagles
Question from: Name not given
Posted on: October 22, 1999

I have been taking several herbs etc. for over a year now and recently have been having allergic reactions to my lip area. It becomes very inflamed and enlarged. I’m not sure if stress-invoked or possibly some other substance I am consuming. I have never had anything like this happen to me.

I thought that maybe with your expertise and knowledge you could shed some light. Below are a list of the substances I have been taking.

Cat’s Claw, Pycnogenol (I have chronic fatigue syndrome), Ginseng, a multi-vitamin, Co Q enzyme, Garlic, Echinacea.

Individuals can be allergic to certain herbs or to entire families of plants. Herb packaging, including the capsules containing herbs and additives and substances added to herbs during processing can cause allergic reactions. If you have changed brands recently, the new brand may contain a substance you are allergic to. The packaging on a reputable brand will contain wording such as "100% Natural" and "contains no artificial preservatives, colour, corn, dairy, yeast, gluten.".

Ginseng should be taken only occasionally, should not be taken for longer than a month without a break, and must not be taken with coffee.

Cat’s Claw should be labeled with its Latin name Uncaria tomentosa".

If none of the above information helps, then I suggest that you discontinue all supplements until the swelling has cleared, then begin introducing the herbs one at a time.

Back to Medicinal Herbs and Their Uses | Q & A Index

Copyright © 1997-2019 Otto Richter and Sons Limited. All rights reserved.